Article Text

PDF
AB0719 Three Cases of Anti-TNF Induced Myositis and Literature Review
  1. O. Zengin1,
  2. S. Alkan2,
  3. G. Kimyon1,
  4. N. Hüseynova1,
  5. B. Kısacık1,
  6. A.M. Onat1
  1. 1Department of Rheumatology
  2. 2Deparment of Internal Medicine, Gaziantep University Faculty of Medicine, Gaziantep, Turkey

Abstract

Background Anti-tumor necrosis factor (anti-TNF) drugs are frequently preferred in the treatment of rheumatologic diseases and other inflammatory diseases (1). The development of myositis after using anti-TNF is a rare clinical condition.

Objectives To report cases followed up who developed myositis after using anti-TNF. To review the current literature Anti-TNF Induced Myositis.

Methods Case 1: A 30-year-old male patient had been followed-up with the diagnosis of AS for ten years. The patient had taken a total of 20 (2.5 months) doses of etanercept treatment and the patient had complaints of weakness, fatigue, difficulty in climbing the stairs and sitting within the last three weeks. Creatinine kinase (CK) was 6035 U/L. The deltoid muscle biopsy was consistent with polymyositis. Case 2: A 20-year-old female patient had been followed-up with the diagnosis of RA for two years. Following adalimumab treatment, the complaints related to joints completely had regressed and in the sixth month of treatment, the patient had the complaints of weakness, fatigue, which had gradually increased within the last two weeks. CK was 4772 U/L. The deltoid muscle biopsy was consistent with myositis. Case 3: A 44-year-old female had been followed-up with the diagnosis of RA for approximately seven years. Following adalimumab treatment, all complaints related to the joints had decreased. However, the patient had had the complaints of eruption in the arms, forehead, and around the nose, on the metacarpopharyngeal joints of hand, fatigue, difficulty in climbing the stairs, sitting, and dyspnea, which increased with effort within last four weeks. CK was 1563 U/L. Muscle biopsy were consistent with dermatomyositis.

Results In the literature, six cases of inflammatory myositis related to anti-TNF treatment have been reported (2-7). PM (polymyositis, 6) developed in the majority of the patients and DM (dermatomyositis, 3) developed in the minority. The cases in the literature in which myositis developed following anti-TNF use were summarized in Table 1.

Conclusions In conclusion, myositis could develop during anti-TNF therapy. Especially in patients diagnosed with RA and who are anti jo-1 positive, more care should be taken in this aspect. In these cases anti-TNF therapy could be the triggering factors for myositis and interstitial fibrosis.

References

  1. Reimold AM. New indications for treatment of chronic inflammation by TNF-alpha blockade. Am J Med Sci 2003;325:75-92.

  2. Ishikawa Y, Yukawa N, Ohmura K, Hosono Y, Imura Y, Kawabata D, Nojima T, Fujii T, Usui T, Mimori T. Etanercept-induced anti-Jo-1-antibody-positive polymyositis in a patient with rheumatoid arthritis: a case report and review of the literature. Clin Rheumatol. 2010 May;29(5):563-6. doi: 10.1007/s10067-009-1370-1. Epub 2010 Feb 9.

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.